Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs reference index «Ultracet»

Ultracet


Ultracet

Generic Name: tramadol and acetaminophen (Oral route)

TRAM-a-dol hye-droe-KLOR-ide, a-seet-a-MIN-oh-fen

Commonly used brand name(s):

In the U.S.

  • Ultracet

In Canada

  • Tramacet

Available Dosage Forms:

  • Tablet

Therapeutic Class: Analgesic Combination

Chemical Class: Tramadol

Uses For Ultracet

Tramadol and acetaminophen combination is used to relieve pain. When used together, the combination provides better pain relief than either medicine used alone. In some cases, you may get relief with lower doses of each medicine.

Tramadol belongs to the group of medicines called opioid analgesics (narcotics). It acts in the central nervous system (CNS) to relieve pain. When tramadol is used for a long time, it may become habit-forming (causing mental or physical dependence). Physical dependence may lead to side effects when you stop taking the medicine. Since this medicine is only used for the short-term relief of pain, physical dependence will probably not occur.

Acetaminophen is used to relieve pain and reduce fever in patients. It does not become habit-forming when taken for a long time. But acetaminophen may cause other unwanted effects when taken in large doses, including liver damage.

This medicine is available only with your doctor's prescription.

Before Using Ultracet

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Pediatric

Appropriate studies have not been performed on the relationship of age to the effects of tramadol and acetaminophen combination in the pediatric population. Safety and efficacy have not been established.

Geriatric

Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of tramadol and acetaminophen combination in the elderly. However, elderly patients are more likely to have age-related liver, kidney, or heart problems which may require caution and an adjustment in the dose for patients receiving tramadol and acetaminophen combination.

Pregnancy

Pregnancy CategoryExplanation
All TrimestersCAnimal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.

Breast Feeding

There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.

Interactions with Medicines

Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.

  • Rasagiline
  • Selegiline

Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Acetophenazine
  • Amitriptyline
  • Amoxapine
  • Bromperidol
  • Carbamazepine
  • Chlorpromazine
  • Chlorprothixene
  • Citalopram
  • Clomipramine
  • Clorgyline
  • Clovoxamine
  • Clozapine
  • Cyclobenzaprine
  • Desipramine
  • Desvenlafaxine
  • Dothiepin
  • Doxepin
  • Duloxetine
  • Escitalopram
  • Ethopropazine
  • Femoxetine
  • Fluoxetine
  • Flupenthixol
  • Fluphenazine
  • Fluvoxamine
  • Haloperidol
  • Imipramine
  • Isocarboxazid
  • Ketamine
  • Linezolid
  • Lofepramine
  • Loxapine
  • Melperone
  • Mesoridazine
  • Methotrimeprazine
  • Milnacipran
  • Mirtazapine
  • Moclobemide
  • Molindone
  • Nortriptyline
  • Olanzapine
  • Paroxetine
  • Penfluridol
  • Perphenazine
  • Phenelzine
  • Pimozide
  • Pipotiazine
  • Prochlorperazine
  • Promazine
  • Promethazine
  • Propiomazine
  • Protriptyline
  • Remoxipride
  • Risperidone
  • Sertraline
  • Sulpiride
  • Tapentadol
  • Thiethylperazine
  • Thioridazine
  • Thiothixene
  • Tranylcypromine
  • Trifluoperazine
  • Triflupromazine
  • Trimeprazine
  • Trimipramine
  • Venlafaxine
  • Zuclopenthixol

Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Acenocoumarol
  • Carbamazepine
  • Digoxin
  • Isoniazid
  • Phenytoin
  • Quinidine
  • Warfarin
  • Zidovudine

Interactions with Food/Tobacco/Alcohol

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.

Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Ethanol

Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.

  • Cabbage

Other Medical Problems

The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:

  • Alcohol abuse, history of or
  • Central nervous system (CNS) depression (not awake and alert) or
  • Central nervous system (CNS) infection (e.g., meningitis) or
  • Depression, history of or
  • Drug abuse, history of or
  • Head injury or
  • Mental illness, history of or
  • Respiratory depression (slow breathing) or
  • Seizures or epilepsy, history of or
  • Stomach problems, severe—Use with caution. May cause side effects to become worse.
  • Kidney disease—Use with caution. The effects may be increased because of slower removal of the medicine from the body.
  • Liver disease—Should not be used in patients with this condition.

Proper Use of tramadol and acetaminophen

This section provides information on the proper use of a number of products that contain tramadol and acetaminophen. It may not be specific to Ultracet. Please read with care.

Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. This is especially important for elderly patients, who may be more sensitive to the effects of pain medicines. If too much of this medicine is taken for a long time, it may become habit-forming (causing mental or physical dependence) or cause an overdose. Large amounts of acetaminophen may cause liver damage.

This combination medicine contains acetaminophen (Tylenol®). Carefully check the labels of all other medicines you are using, because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).

Dosing

The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.

The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.

  • For oral dosage form (tablets):
    • For pain:
      • Adults—2 tablets every 4 to 6 hours as needed for up to 5 days.
      • Children—Use and dose must be determined by your doctor.

Missed Dose

If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage

Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.

Keep out of the reach of children.

Do not keep outdated medicine or medicine no longer needed.

Ask your healthcare professional how you should dispose of any medicine you do not use.

Precautions While Using Ultracet

It is very important that your doctor check your progress at regular visits to make sure the medicine is working properly and to check for any unwanted effects.

This medicine will add to the effects of alcohol and other CNS depressants (medicines that make you drowsy or less alert). Some examples of CNS depressants are antihistamines; medicine for hay fever, allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; opioids; medicine for seizures (barbiturates); muscle relaxants; or anesthetics, including some dental anesthetics. Also, there may be a greater risk of liver damage if you drink three or more alcoholic beverages while you are taking acetaminophen. Do not drink alcoholic beverages, and check with your doctor before taking any of these medicines while you are using this medicine.

Make sure your doctor knows about all the other medicines you are using. This medicine may increase your risk for seizures (convulsions) and may cause a serious condition called serotonin syndrome.

This medicine may cause serious allergic reactions, including anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash; itching; hoarseness; trouble breathing; trouble swallowing; swelling of your hands, face, or mouth; or chest pain while you are using this medicine.

This medicine may cause some people to become drowsy, dizzy, or less alert than they are normally. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or not alert.

Dizziness, lightheadedness, or fainting may occur, especially when you get up suddenly from a lying or sitting position. Getting up slowly may help lessen this problem.

Nausea or vomiting may occur, especially after the first couple of doses. This effect may go away if you lie down for a while. However, if nausea or vomiting continues, check with your medical doctor or dentist. Lying down for a while may also help relieve some other side effects, such as dizziness or lightheadedness, that may occur.

Before having any kind of surgery (including dental surgery) or emergency treatment, tell the doctor or dentist in charge that you are taking this medicine.

Analgesics may cause dryness of the mouth. For temporary relief, use sugarless candy or gum, melt bits of ice in your mouth, or use a saliva substitute. However, if dry mouth continues for more than 2 weeks, check with your dentist. Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.

Do not stop taking this medicine without first checking with your doctor. Your doctor may want you to gradually reduce the amount you are using before stopping it completely. This may help prevent worsening of your condition and reduce the possibility of withdrawal symptoms, such as anxiety, diarrhea, headache, nausea, shivering, sweating, tremors, or trouble with sleeping.

Ultracet Side Effects

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor immediately if any of the following side effects occur:

Rare
  • Burning, itching, and redness of the skin
  • chest pain
  • cough
  • difficulty with swallowing
  • dizziness
  • fast heartbeat
  • hives
  • itching
  • puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
  • seizures (convulsions)
  • shortness of breath
  • skin rash
  • tightness in the chest
  • unusual tiredness or weakness
  • vomiting
  • wheezing

Get emergency help immediately if any of the following symptoms of overdose occur:

Symptoms of overdose
  • Chest pain or discomfort
  • convulsions (seizures)
  • difficulty with breathing

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

Less common
  • Abdominal or stomach pain
  • aches, pains, or weakness of the muscles
  • acid or sour stomach
  • anxiety
  • belching
  • bloated full feeling
  • confusion
  • constipation
  • dizziness
  • dry mouth
  • excess air or gas in the stomach or intestines
  • false or unusual sense of well-being
  • feeling of warmth
  • headache
  • heartburn
  • increase in bowel movements
  • increased sweating
  • indigestion
  • loose stools
  • loss of appetite
  • loss of strength or energy
  • muscle pain or weakness
  • nausea
  • nervousness
  • numbness or tingling of the hands, legs, and feet
  • painful or difficult urination
  • redness of the face, neck, arms, and occasionally the upper chest
  • soft stools
  • sleepiness or unusual drowsiness
  • sleeplessness
  • stomach discomfort
  • trouble with sleeping
  • unable to sleep
  • weight loss
Rare
  • Abnormal thinking
  • bloody or black, tarry stools
  • blurred vision
  • change in vision
  • clumsiness, unsteadiness, trembling, or problems with muscle control or coordination
  • cold sweats
  • continuing ringing, buzzing, or unexplained noise in the ears
  • crying
  • decrease in frequency or amount of urination
  • decreased awareness or responsiveness
  • decreased interest in sexual intercourse
  • depression
  • difficulty in passing urine (dribbling)
  • dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
  • dysphoria
  • euphoria
  • fainting
  • fast, pounding, or irregular heartbeat or pulse
  • feeling of constant movement of self or surroundings
  • feeling unusually cold
  • headache, severe or continuing
  • high or low blood pressure
  • increased muscle tone
  • involuntary muscle contractions
  • loss of sexual ability, desire, drive, or performance
  • loss of memory
  • loss of sense of reality
  • migraine headache
  • morbid dreaming
  • paranoia
  • pounding in the ears
  • problems with memory
  • quick to react or overreact emotionally
  • rapidly changing moods
  • seeing, hearing, or feeling things that are not there
  • sensation of spinning
  • severe stomach pain
  • shakiness and unsteady walk
  • shivering
  • swelling of the tongue
  • vomiting of blood or material that looks like coffee grounds
  • yellow eyes or skin

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.

The information contained in the Thomson Healthcare (Micromedex) products as delivered by Drugs.com is intended as an educational aid only. It is not intended as medical advice for individual conditions or treatment. It is not a substitute for a medical exam, nor does it replace the need for services provided by medical professionals. Talk to your doctor, nurse or pharmacist before taking any prescription or over the counter drugs (including any herbal medicines or supplements) or following any treatment or regimen. Only your doctor, nurse, or pharmacist can provide you with advice on what is safe and effective for you.

The use of the Thomson Healthcare products is at your sole risk. These products are provided "AS IS" and "as available" for use, without warranties of any kind, either express or implied. Thomson Healthcare and Drugs.com make no representation or warranty as to the accuracy, reliability, timeliness, usefulness or completeness of any of the information contained in the products. Additionally, THOMSON HEALTHCARE MAKES NO REPRESENTATION OR WARRANTIES AS TO THE OPINIONS OR OTHER SERVICE OR DATA YOU MAY ACCESS, DOWNLOAD OR USE AS A RESULT OF USE OF THE THOMSON HEALTHCARE PRODUCTS. ALL IMPLIED WARRANTIES OF MERCHANTABILITY AND FITNESS FOR A PARTICULAR PURPOSE OR USE ARE HEREBY EXCLUDED. Thomson Healthcare does not assume any responsibility or risk for your use of the Thomson Healthcare products.

  • Ultracet Prescribing Information (FDA)
  • Ultracet Detailed Consumer Information (PDR)
  • Ultracet MedFacts Consumer Leaflet (Wolters Kluwer)
  • Ultracet Consumer Overview